BMC initiates committee to probe adverse reaction to drug at Bhabha Hospital
One patient died and 27 suffered adverse reactions after antibiotics were administered at the Bhabha Hospital in Kurla; committee to look into drugs and the dosage given to all the women
After a 47-year-old woman died in the ICU of KEM Hospital after suffering from an adverse drug reaction while undergoing treatment for typhoid in Kurla’s Bhabha Hospital, the BMC has formed a three- member committee to investigate the reason behind the mass reaction that the medicine triggered in 27 other female patients.
Bhabha Hospital in Bandra
The drugs, commonly administered for monsoon-related ailments like typhoid, had caused the 28 women at Bhabha Hospital to take ill. The committee comprises a clinical pharmacologist, a physician and a microbiologist and will investigate the incident from all possible aspects, like quality of the drugs and the storage facilities.
mid-day’s report on August 21
“We need to know what went wrong that resulted in the female patients having drug reactions to commonly prescribed antibiotics. This investigation will be challenging, as there are several questions that need answers. So, we have appointed three members from the BMC-run KEM Hospital to look into this incident,” said Dr Suhasini Nagda, director of major hospitals, BMC.
Dr Preeti Mehta, head of the Microbiology department at KEM Hospital, Dr Nithya Gogte, a clinical pharmacologist, and Dr Milind Nadkar, a physician, are the members of this panel. The Food and Drug Administration (FDA) has also launched an inquiry into the incident, to test whether the antibiotics were adulterated. FDA’s report is expected in 20 days.
“We will look at the way the drugs were administered and the dosage given to them. We will also re-confirm and verify all the available facts. The FDA report is also of importance if the issue was with the drugs; we will have to wait for that report,” said Dr Mehta. The panel will submit its report along with the FDA’s findings.
Of the 27 patients, 13 were at Sion Hospital and fourteen at KEM Hospital. Two from the Sion facility and nine from KEM Hospital have been discharged.
“The others still have some symptoms like fever and uneasiness, so we have kept them for observation to make sure that there are no delayed reactions of the drug that they were administered earlier,” said Dr N D Moulick, head of department, medicine, at Sion Hospital.
“The patients at our hospital are fit to be discharged and will be sent home soon,” said Dr Shubhangi Parker, dean, KEM Hospital.